Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 222, NWS Mobile, AL

July 17, 2003Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 17, 2003, 6:25 PM CDT for Choctaw County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 6:25 PM CDT (23:25 UTC)
Expired
Jul 17, 2003, 7:00 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2321 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 172325
SVRMOB
ALC023-180000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
625 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 700 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR ARARAT TO 4 MILES 
NORTHWEST   OF WATER VALLEY...MOVING SOUTH AT 10 TO 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARARAT...AND HODGEWOOD BY 630 PM CDT...
  WATER VALLEY...AND TOXEY BY 635 PM CDT...
  WIMBLY...AND LOU BY 640 PM CDT...
  PARAGON...AND GILBERTOWN BY 645 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

CALL 1-800-284-9054 TO REPORT SEVERE WEATHER.

LAT...LON 3212 8808 3207 8845 3171 8845 3179 8819

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:53 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 3:53 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
353 PM CDT THU JUL 17 2003

.SHORT TERM...SCATTERED STRONG TO SEVERE THUNDERSTORMS HAD FINALLY
DEVELOPED OVER THE COASTAL COUNTIES NEAR LOW LEVEL CONVERGENCE ZONE
ALONG SEA BREEZE FRONT. EXPECT MAINLY AN ISOLATED COVERAGE INLAND
THROUGHOUT THE NIGHT...WITH SCATTERED COVERAGE THIS EVENING ALONG
THE COAST BECOMING ISOLATED AFTER MIDNIGHT. ENERGY FROM SUBTLE AND
HARD TO DETECT VORTICITY MAXIMUM / SHORT WAVES DIVING SOUTH OVER THE
REGION WILL HELP TRIGGER MAINLY AFTERNOON ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ON FRIDAY. A FEW MAY BECOME STRONG TO
SEVERE WITH HIGH SURFACE BASED CAPES EXPECTED. THIS ACTIVITY SHOULD
DISSIPATE AGAIN IN THE EVENING WITH DEVELOPMENT OF LAND BREEZE AFTER
SUNSET.

WILL KEEP CHANCE OF PRECIP THROUGH THE WEEKEND AS SERIES OF WEAK
SHORTWAVES ROTATE AROUND UPPER HIGH EXTENDING FROM THE SOUTHERN
PLAINS INTO THE LOWER MISSISSIPPI RIVER VALLEY. A LIGHT NORTHERLY
FLOW THROUGH THE TROPOSPHERE WILL HELP INITIATE CONVECTION ALONG A
DEVELOPING SEA BREEZE EACH AFTERNOON. MAV GUIDANCE FOLLOWED THROUGH
MUCH OF THE PERIOD.

.EXTENDED...H50 HIGH PRESSURE RIDGE ENTRENCHED OVER THE EASTERN
2/3RDS CONUS RETROGRADES SLIGHTLY WESTWARD AS AS EASTERN CONUS
TROUGH AMPLIFIES. VERY MOIST ATMOSPHERE WILL REMAIN WITH H85
DEWPOINTS 14-16C ACROSS THE DEEP SOUTH AHEAD OF LOW LEVEL BOUNDARY
APPROACHING FROM THE NORTH. WILL KEEP SCATTERED CHANCE DAYS 4
THROUGH 7 WITH DEEP MOISTURE...WEAK SHORT WAVE PASSAGES EMBEDDED IN
UPPER FLOW...AND SEA BREEZE INITIATED CONVENTION.

.MARINE...WILL MAINTAIN A LIGHT TO MODERATE SOUTHWEST/WEST WIND FLOW
THROUGH THE FORECAST PACKAGE. GFS ADVERTISING STRONG WINDS 15 TO 25
KTS OVER THE WEEKEND INTO EARLY NEXT WEEK AS IT DEVELOPS A TIGHT
COASTAL GRADIENT. NOT TO CONFIDENT IN THIS SOLUTION AT THIS TIME...
SO DROPPED SPEEDS ABOUT 10 KTS ACROSS THE BOARD. OTHERWISE...EXPECT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY WITH H50
TROUGH REMAINING OVER THE EASTERN CONUS.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     74 90 74 90 / 30 40 20 40
PENSACOLA  74 90 75 90 / 30 40 20 40
DESTIN     77 88 77 88 / 30 40 20 40
EVERGREEN  70 90 73 91 / 20 30 20 40
WAYNESBORO 74 93 74 91 / 20 30 20 40
CAMDEN     72 90 75 92 / 20 30 20 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

22/01
Hazardous weather outlook, Jul 17, 6:30 AM CDT, 11 hours 55 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. A
FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND
GUSTS AROUND 45 MPH. THERE WILL ALSO BE THE RISK OF FREQUENT
LIGHTNING STRIKES WITH THE STORMS.

ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

SCATTERED ...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 17, 1:54 PM CDT, 4 hours 31 minutes before
FLZ002>006-172000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR OKALOOSA...ESCAMBIA AND SANTA ROSA
COUNTIES UNTIL 300 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS FROM NEAR MILLIGAN TO NEAR PACE...MOVING SOUTH AT
15 MPH.

THE STORMS WILL AFFECT AREAS IN AND AROUND...CRESTVIEW...PACE...
CRESTVIEW AIRPORT...HAROLD...MULAT...BAGDAD...AVALON BEACH AND
BELFOREST THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
45 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...TURN AROUND DONT DROWN...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 17, 2:01 PM CDT, 4 hours 24 minutes before
ALZ063-171930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 230 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4
MILES WEST OF BAYOU LA BATRE...MOVING SOUTHWEST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BAYOU LA BATRE
THROUGH 230 PM.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 45
MPH...SMALL HAIL TO MARBLE SIZE...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH STILL BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 2:58 PM CDT, 3 hours 27 minutes before
ALZ064-FLZ002-006-172100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR BALDWIN...OKALOOSA AND ESCAMBIA COUNTIES
UNTIL 400 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 2 MILES NORTH OF WRIGHT TO NEAR FOLEY...MOVING
SOUTH AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WRIGHT...SHALIMAR...MARY ESTHER...CINCO BAYOU...PENSACOLA NAVAL
BASE...PENSACOLA BEACH AND FORT PICKENS THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.  PEA TO MARBLE SIZE
HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS.

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 17, 4:03 PM CDT, 2 hours 22 minutes before
ALZ061-063-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 500 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS FROM WEST OF SEMMES TO SARARLAND TO SOUTH OF MOBILE
REGIONAL AIRPORT...MOVING SOUTHWEST AT 5 MPH.

THE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BIG CREEK
LAKE...SNOW AND TANNER WILLIAMS ROADS...SEVEN HILLS...BIG
CREEK LAKE DAM AND TANNER WILLIAMS THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE STRONG WIND GUSTS TO
NEAR 45 MPH...DANGEROUS LIGHTNING...PEA TO MARBLE SIZE HAIL AND
HEAVY RAIN .

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 6:05 PM CDT, 20 minutes before
ALZ051-MSZ067-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR CHOCTAW COUNTY IN SOUTHWEST ALABAMA AND
WAYNE COUNTY IN SOUTHEAST MISSISSIPPI UNTIL 645 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM 4 MILES NORTH OF MT STERLING TO 3 MILES SOUTH OF
EUCUTTA...AND MOVING SOUTH...AND SOUTHEAST AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
BUTLER...LAND...MT STERLING...HIWANNEE...NEEDHAM...WHISTLER AND
EVANSBORO THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING...HEAVY RAIN...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 17, 6:20 PM CDT, 5 minutes before
ALZ053-055-056-180000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CDT THU JUL 17 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CONECUH...MONROE AND
CLARKE COUNTIES UNTIL 700 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM JUST WEST OF ALLEN TO NEAR NICHBURG...AND MOVING
SOUTH AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...PERDUE HILL...
MEXIA...WALKER SPRINGS...REPTON...MANILLA...MANISTEE AND BARLOW BEND
THROUGH 700 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING...SMALL HAIL...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:25 PM CDTSevere Thunderstorm WarningMOBClarke35 min
Jul 16, 8:32 PM CDTSevere Thunderstorm WarningMOBWashington43 min
Jul 16, 9:36 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw54 min
Jul 16, 10:00 PM CDTSpecial Marine WarningMOB2 hr
Jul 16, 11:05 PM CDTSevere Thunderstorm WarningMOBConecuh25 min
Jul 16, 11:08 PM CDTSpecial Marine WarningMOB112 min
Jul 16, 11:08 PM CDTSpecial Marine WarningMOB112 min
Jul 17, 12:03 AM CDTFlash Flood WarningMOBConecuh87 min
Jul 17, 2:18 PM CDTSpecial Marine WarningMOB72 min
Jul 17, 3:10 PM CDTSevere Thunderstorm WarningMOBBaldwin35 min
Jul 17, 3:22 PM CDTSpecial Marine WarningMOB53 min
Jul 17, 3:22 PM CDTSpecial Marine WarningMOB53 min
Jul 17, 3:49 PM CDTSevere Thunderstorm WarningMOBBaldwin26 min
Jul 17, 4:17 PM CDTSevere Thunderstorm WarningMOBBaldwin28 min
Jul 17, 4:38 PM CDTSevere Thunderstorm WarningMOBMobile22 min
Jul 17, 4:57 PM CDTSpecial Marine WarningMOB63 min
Jul 17, 5:50 PM CDTSpecial Marine WarningMOB55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.